Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Oral Health and HIVOral Health and HIV
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


any relation between thrush and systemic infections?
Aug 21, 2000

My sister was just recently admitted to the hospital again, for the second time in two weeks. She was told approximately one month ago that the infection in her mouth was thrush. She has had this infection for over two years before her doctors finally addressed the problem. She also has a severe staph infection in her feet (they are completely abscessed and broken open). The problem with her feet started one year ago and at that time doctors did not know what it was, eventually it was diagnosed as eczema infected by the staphylococcus bacteria. In the mean time her whole body became covered in some sort of condition which eventually blistered severely. The severe blistering, as told by her doctor, was caused by an allergic reaction to the antibiotics she is taking for her other conditions...this led to her admission into the hospital. During that visit they started her on steroids. I'm assuming that her thrush, which had started to clear up, has come back due to the admission of steroids into her system. She is now back in the hospital because her body appears to be unable to fight all of the infections see is experiencing. Also, this may be unrelated but her bowel movements are covered in mucus and blood. A colonoscopy revealed no apparent problems however, the results of the few biopsies that were taken have not come back. Can you offer any ideas as to what might be going on with her. I'm certain that she is not infected with HIV. She is thirty years old and has experienced health problems since she was 16 (she also has rheumatoid arthritis and had experienced mild seizures for 13 years until a scar was discovered on her brain...this was removed two years ago and she is now seizure free).

Thank you,

Gwen T.

Response from Dr. Reznik

Dear Gwen T.:

I am sorry to hear about all of the health problems your sister has had to endure the past several years.

Thrush (candidiasis) like all of the other oral manifestations seen in association with HIV/AIDS are *not* unique to HIV/AIDS. For example, your sister has been on some pretty powerful antibiotics for her staph infection which would increase her risk for thrush. Her risk for candidiasis increased once she was put on systemic steroids.

The risk factors identified in this question would be substantial enough to explain the presence of thrush.

Depending on the extent of the infection treatment would involve the use of either the best systemic agent, Diflucan or the best topical antifungal therapy, Mycelex troches. Treatment should always be for two weeks to help prevent recurrence. If your sister continues to have problems with oral thrush, in other words, frequent bouts, I would consider prophylactic therapy with either Mycelex troches or Diflucan.

Take care and I hope all is well soon.

DR


Previous
Erythematous candidiasis?
Next
New strains of candida?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement